Hail, Bexar
- When
- April 25, 4:54 PM CST
- Where
- Bexar County, 0.92 mi NW of Somerset
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 29.230, -98.660
In the wake of a cold front, a strong capping inversion developed across South Central Texas. Above the cap the atmosphere was unstable and if any thunderstorms were able to form they would likely be severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
In the wake of a cold front, a strong capping inversion developed across South Central Texas. Above the cap the atmosphere was unstable and if any thunderstorms were able to form they would likely be severe. A dryline moved through and provided sufficient lift to generate thunderstorms which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 25, 2:24 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 324 PM CDT MON APR 25 2016 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...CAP HAS ERODED PER SPC ANALYSIS ACROSS THE NORTHERN HILL COUNTRY AS WELL AS SOUTH OVER THE BRUSH COUNTRY AND PORTIONS OF THE WINTER GARDEN AREA. THE CAP MAY FURTHER ERODE ACROSS THE SOUTHERN HILL COUNTRY THROUGH THE LATER AFTERNOON. A WEAK MID LEVEL SHORTWAVE WAS NOTED MOVING ACROSS WEST-CENTRAL TEXAS AND COULD HELP INITIATE CONVECTIVE DEVELOPMENT 21Z-03Z. A FEW HI RESOLUTION MODELS ARE INDICATING CONVECTIVE INITIALIZATION THROUGH THE AFOREMENTIONED CORRIDOR WHERE THE CAP HAS ERODED. IT DOES APPEAR CU FIELD IS STARTING TO DEVELOP IN LATEST VISIBLE SATELLITE IMAGERY ACROSS THE BRUSH COUNTRY TO THE SOUTH AND ACROSS THE NORTHERN EDWARDS PLATEAU. SHOULD CONVECTION INITIALIZE...A FEW STRONG TO SEVERE STORMS COULD DEVELOP...WITH CAPE VALUES EXCEEDING 4000 J/KG PER SPC ANALYSIS. HAIL AND STRAIGHT-LINE WINDS WOULD BE THE PRIMARY THREATS. COVERAGE SHOULD REMAIN ISOLATED. CAP WILL RE-DEVELOP OVERNIGHT WITH STRATUS...PATCHY DRIZZLE AND ISOLATED SHOWERS POSSIBLE BENEATH IT. THE CAP SHOULD HOLD THROUGH THE EARLY AFTERNOON ON TUESDAY. THE FORECAST SOUNDINGS SUGGEST AS THE STRONGER FORCING APPROACHES THE NORTHERN CWA AND NORTH TEXAS THE CAP SHOULD ERODE ACROSS CENTRAL TEXAS 21Z-00Z TUESDAY AFTERNOON. STEEP MID LEVEL LAPSE RATES YIELD STRONG CAPE VALUES IN EXCESS OF 4500 J/KG ACROSS CENTRAL TEXAS DURING THIS TIME...WITH EFFECTIVE BULK SHEAR VALUES APPROACHING 40 KT. THIS WILL BE SUPPORTIVE OF SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL LATE IN THE AFTERNOON AND THROUGH THE EVENING HOURS ACROSS THE HILL COUNTRY AND INTO THE I-35 CORRIDOR LATE IN THE EVENING...WITH SECONDARY THREAT OF DAMAGING DOWNBURST WINDS. BETTER LOW LEVEL SHEAR/HELICITY VALUES REMAIN TO NORTH OF THE AREA...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE COMPLETELY RULED OUT. UNCLEAR HOW FAR SOUTH THE CAP ERODES THROUGH THE EVENING. TEXAS TECH 4 KM WRF AND ARW MORE BULLISH WITH UNZIPPING CONVECTION AS FAR SOUTH AS SAN ANTONIO 03Z-09Z. && .LONG TERM (WEDNESDAY THROUGH MONDAY)...AS THE DISTURBANCE PASS TO THE NORTHEAST ON WEDNESDAY DRIER AIR IS DRAGGED EAST THROUGH MUCH OF THE CWA. SHOWERS AND STORMS ACROSS THE EASTERN CWA WEDNESDAY MORNING SHOULD QUICKLY EXIT THE CWA WITH A DRY WARM AFTERNOON ACROSS THE ENTIRE CWA. MOISTURE RETURN TAKES PLACE OVERNIGHT WEDNESDAY AND THROUGH THE DAY THURSDAY...WITH DIGGING UPPER LEVEL LOW INTO THE DESERT SOUTHWEST. THE GFS IS MORE AGGRESSIVE WITH THE MOISTURE RETURN AND DEVELOPS QPF ACROSS THE AREA THURSDAY AFTERNOON...WHILE THE ECMWF AND NAM12 ARE DRIER. LOW 20 POPS ARE IN THE FORECAST CURRENTLY. STILL APPEARS AN ACTIVE PATTERN WILL TAKE PLACE FRIDAY THROUGH SATURDAY ACROSS THE CWA...WITH DISTURBANCES IN THE SOUTHWEST FLOW ALOFT AND THE UPPER LEVEL LOW ACROSS THE SOUTHWEST U.S. LIFTING INTO THE WEST TEXAS AND THE SOUTHERN ROCKIES. DETAILS AND TIMING ARE STILL MUDDY...BUT APPEARS HIGH CHANCES FOR RAINFALL COULD OCCUR ACROSS PORTIONS OF THE AREA DURING THIS TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 85 66 88 64 / 20 30 60 10 - AUSTIN BERGSTROM INTL AIRPORT 71 85 67 87 62 / 20 20 60 10 - NEW BRAUNFELS MUNI AIRPORT 70 85 67 88 63 / 20 20 50 10 - BURNET MUNI AIRPORT 69 83 61 87 61 / 20 30 60 10 - DEL RIO INTL AIRPORT 70 91 62 89 63 / - 10 10 0 0 GEORGETOWN MUNI AIRPORT 70 84 65 86 62 / 20 30 60 10 - HONDO MUNI AIRPORT 70 88 63 90 61 / 10 20 30 - - SAN MARCOS MUNI AIRPORT 70 85 66 86 63 / 20 20 60 10 - LA GRANGE - FAYETTE REGIONAL 72 86 70 86 68 / 20 10 50 20 - SAN ANTONIO INTL AIRPORT 71 86 67 88 64 / 20 20 40 10 - STINSON MUNI AIRPORT 71 88 68 89 64 / 10 20 40 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...RUNYEN PUBLIC SERVICE/DATA COLLECTION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 254 PM CDT MON APR 25 2016 TXZ171>173-183>194-202>209-217>225-228-262000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 254 PM CDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING FROM LLANO TO GEORGETOWN AND SOUTHWESTWARD TO EAGLE PASS AND CARRIZO SPRINGS. THIS AREA INCLUDES AUSTIN AND THE NORTHERN AND WESTERN PARTS OF SAN ANTONIO. THE MOST LIKELY THREAT IS LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS LATE TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING ACROSS MOST OF SOUTH CENTRAL TEXAS. A WEAK TORNADO CAN NOT BE RULED OUT AS WELL. ANOTHER STORM SYSTEM WILL APPROACH THE AREA ON FRIDAY AND SATURDAY BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AS WELL AS HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...LATE TUESDAY... AND FRIDAY OR SATURDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 PM CDT MON APR 25 2016
TXZ219-252200-
FRIO TX-
430 PM CDT MON APR 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRIO COUNTY UNTIL
500 PM CDT...
AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF GOLDFINCH...OR 15 MILES SOUTHWEST OF CHARLOTTE...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GOLDFINCH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2875 9903 2894 9881 2866 9880 2865 9883
2865 9894
TIME...MOT...LOC 2129Z 234DEG 16KT 2873 9891
HAMPSHIRESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT MON APR 25 2016
TXZ220-252300-
ATASCOSA TX-
534 PM CDT MON APR 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 600 PM CDT...
AT 533 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BIGFOOT...OR 9 MILES WEST OF POTEET...MOVING NORTH AT 30
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POTEET...ROSSVILLE...KYOTE...IUKA...ESPEY AND AMPHION.
LAT...LON 2899 9881 2912 9880 2923 9874 2913 9846
2892 9870
TIME...MOT...LOC 2233Z 199DEG 27KT 2904 9874
HAMPSHIREThe Austin/San Antonio radar (KEWX), 81 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
29 hail. Local standard time, as filed.
A thunderstorm produced golf ball size hail near Loop 1604 and Hwy 16 in southwestern San Antonio.
A thunderstorm produced one inch hail near Roosevelt Ave. and Ashley Rd. in southern San Antonio.
A thunderstorm produced one inch hail near the intersection of Vista Point and Vista Grove in southwestern San Antonio.
A thunderstorm produced golf ball size hail near Five Palms Dr. and Trading Post St. in southwestern San Antonio.
A thunderstorm produced one and a quarter inch hail at Hwy 90 and Ray Ellison Blvd. in western San Antonio.
A thunderstorm produced golf ball size hail one mile south of South Park Mall in southern San Antonio.
A thunderstorm produced quarter size hail near I-10 and I-410 in Balcones Heights.
A thunderstorm produced golf ball size hail near Hwy 151 and Potranco Rd. in western San Antonio.
A thunderstorm produced one and half inch hail at Culebra Rd. and Ingram Rd. in western San Antonio.
A thunderstorm produced one inch hail near Alamo Heights High School.
A thunderstorm produced two and a half inch hail near I-10 and De Zavala Rd. in northwestern San Antonio.
A thunderstorm produced one inch hail at Methodist Hospital on Floyd Curl Dr. in northwestern San Antonio.
A thunderstorm produced 2.75 inch hail near USAA at I-10 and Huebner Rd.
A thunderstorm produced hail up to two inches at Vance Jackson Rd. and De Zavala Rd. in northwestern San Antonio. Most the hail was nickel to ping pong ball size.
A thunderstorm produced quarter size hail one mile south of the intersection of Blanco Rd. and Loop 1604 in northern San Antonio.
A thunderstorm produced one inch hail near the intersection of Loop 1604 and Hwy 281 in northern San Antonio.
A thunderstorm produced 1.5 inch hail one mile south of the intersection of Blanco Rd. and Loop 1604 in northern San Antonio.
A thunderstorm produced one inch hail near Wilderness Oak and Hardy Oak Blvd. in the Stone Oak section of San Antonio.
A thunderstorm produced one inch hail in Timberwood Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625612, 625613, 625614, 625615, 625616, 625618, 625619, 625620, 625621, 625622, 625623, 625624, 625625, 625626, 625627, 625628, 625629, 625630, 625631, 625632, 625633, 625634, 625635, 625636, 625637, 625638, 625639, 625640, 625641.